A sticky resin (opium) is extracted from the seed pod of the opium poppy. When processed, the natural painkillers morphine and codeine are produced. Heroin is made from morphine by a chemical process.
What happens after using heroin?
- Intense pleasure and a strong feeling of wellbeing
- Feelings of pain, hunger are diminished
- Breathing, blood pressure and pulse become slower, the pupils of the eyes also get much smaller, the mouth dries out
- Drowsiness: As the amount used increases, the user may feel warm, heavy and sleepy
- Nausea and vomiting can occur.
Using larger amounts may lead to problems thinking, the user falling asleep (‘on the nod’), slow and shallow breathing, nausea and vomiting, sweating, and itching.
Can someone overdose on heroin?
Yes. Breathing becomes very slow, body temperature drops,
and heartbeat becomes irregular. The user may also have pinpoint pupils, blue lips and fingernails, cold skin, fits or convulsions and could start snoring. An overdose may result in death. Pure heroin has less damaging effects on the body than street heroin, which is usually a mixture of pure heroin and substances such as caffeine and sugar.
Some additives can be very poisonous, and can cause collapsed veins, tetanus, abscesses and damage to the heart, lungs, liver and brain. Because most users don’t know the purity of the drugs they are taking and, as a consequence, the amount to take, it is easy to accidentally overdose.
What happens if a person mixes heroin with other drugs?
Combining heroin with other depressant drugs (such as alcohol, benzodiazepines, or other opiates) is dangerous as it greatly increases the risk of the user overdosing.
What are the long-term effects of using heroin?
Long-term effects include constipation, menstrual irregularity, infertility in women and loss of sex drive in men. To support his or her drug use a person may reduce spending on housing and food, and this combined with reduced hunger, can lead to malnutrition and being more likely to get infections. Sharing needles and other injecting equipment, increases the risk of contracting Hepatitis and HIV. Injecting may also lead to skin, heart and lung infections.